Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Am Fam Physician. 2006 Aug 1;74(3):449-56.

Antidepressant discontinuation syndrome.

Author information

  • 1Winn Army Community Hospital, Fort Stewart, Georgia, USA. Christopher.h.warner@us.army.mil

Abstract

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Typical symptoms of antidepressant discontinuation syndrome include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. These symptoms usually are mild, last one to two weeks, and are rapidly extinguished with reinstitution of antidepressant medication. Antidepressant discontinuation syndrome is more likely with a longer duration of treatment and a shorter half-life of the treatment drug. A high index of suspicion should be maintained for the emergence of discontinuation symptoms, which should prompt close questioning regarding accidental or purposeful self-discontinuation of medication. Before antidepressants are prescribed, patient education should include warnings about the potential problems associated with abrupt discontinuation. Education about this common and likely underrecognized clinical phenomenon will help prevent future episodes and minimize the risk of misdiagnosis.

PMID:
16913164
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for American Academy of Family Physicians
    Loading ...
    Write to the Help Desk